Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 188, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 6:58 PM CDT for 7 counties in Missouri. It was in force for 47 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 6:58 PM CDT (23:58 UTC)
- Expired
- May 22, 2011, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:08 PM CDT | HAIL 1 | Taos, MO | ALSO ESTIMATES WINDS BETWEEN 30-40 MPH |
| May 22, 7:11 PM CDT | HAIL 1 | 2 W Loose Creek, MO | |
| May 22, 7:18 PM CDT | FUNNEL CLOUD | New Florence, MO | SEEN ALONG INTERSTATE 70 NEAR MILE MARKER 176 |
| May 22, 7:33 PM CDT | HAIL 0.88 | Taos, MO | |
| May 22, 7:36 PM CDT | HAIL 1 | 3 W Linn, MO | SPOTTER IS 3 MILES WEST OF LINN ON HWY 50 |
| May 22, 7:37 PM CDT | HAIL 1 | 3 W Linn, MO | |
| May 22, 7:47 PM CDT | HAIL 1 | 3 W Linn, MO | |
| May 22, 7:51 PM CDT | HAIL 1 | Linn, MO | PEAS TO QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2645 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
931 WUUS53 KLSX 222358 SVRLSX MOC027-051-071-073-139-151-219-230045- /O.NEW.KLSX.SV.W.0188.110522T2358Z-110523T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 658 PM CDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI... SOUTHEASTERN COLE COUNTY IN CENTRAL MISSOURI... EXTREME NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI... GASCONADE COUNTY IN EAST CENTRAL MISSOURI... MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI... OSAGE COUNTY IN CENTRAL MISSOURI... NORTHWESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI... * UNTIL 745 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 5 MILES SOUTHWEST OF WESTPHALIA...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... LINN...HERMANN...OWENSVILLE...CHAMOIS...MINEOLA...RICH FOUNTAIN... NEW FLORENCE...BIG SPRING...JONESBURG...MOUNT STERLING...DRAKE... PORTLAND...DANVILLE...AMERICUS...MORRISON...GASCONADE... RHINELAND...HIGH HILL...MCKITTRICK AND BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3893 9117 3830 9153 3835 9225 3895 9182 TIME...MOT...LOC 2358Z 269DEG 26KT 3889 9161 3839 9203 WIND...HAIL 60MPH 1.00IN $$ CARNEY
1 follow-up statement
034 WWUS53 KLSX 230017 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 717 PM CDT SUN MAY 22 2011 MOC027-051-071-073-139-151-219-230045- /O.CON.KLSX.SV.W.0188.000000T0000Z-110523T0045Z/ CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-MONTGOMERY MO-OSAGE MO- WARREN MO- 717 PM CDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARREN...OSAGE...MONTGOMERY...GASCONADE...EXTREME NORTHWESTERN FRANKLIN...SOUTHEASTERN COLE AND SOUTHEASTERN CALLAWAY COUNTIES UNTIL 745 PM CDT... AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MINEOLA TO RICH FOUNTAIN...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... HERMANN...RICH FOUNTAIN...NEW FLORENCE...BIG SPRING...JONESBURG... MOUNT STERLING...DRAKE...AMERICUS...MORRISON...GASCONADE... RHINELAND...HIGH HILL...MCKITTRICK...BAY...SWISS...BERGER AND CANAAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3893 9117 3830 9153 3835 9225 3895 9182 TIME...MOT...LOC 0017Z 268DEG 26KT 3890 9149 3840 9192 WIND...HAIL 60MPH 1.00IN $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:17 PM CDT, 41 minutes earlier.
Area forecast discussion, May 22, 6:17 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 617 PM CDT SUN MAY 22 2011 .DISCUSSION... /355 PM CDT SUN MAY 22 2011/ MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING. THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES. IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING. THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL. FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH. BRITT && .AVIATION... /613 PM CDT SUN MAY 22 2011/ ONGOING STORMS ACROSS PARTS OF MISSOURI AND ILLINOIS WILL PERSIST FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE STORMS MOVE THROUGH...VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE PERIOD. THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW AFTN BUT CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING MORE THAN A CB GROUP ATTM. SPECIFICS FOR KSTL...ONGOING STORMS WILL PERSIST FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE STORMS MOVE THROUGH KSTL...VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE PD. ALTHOUGH THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW AFTN...CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING MORE THAN A CB GROUP ATTM. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 22, 4:20 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 420 PM CDT SUN MAY 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 420 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION. THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. BRITT
In the hours before
Local storm report, May 22, 6:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 4 NE BURTON 39.94N 91.20W
05/22/2011 M0.25 INCH ADAMS IL ASOS
&&
KANOFSKYLocal storm report, May 22, 6:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 3 NNE BELLFLOWER 39.04N 91.33W
05/22/2011 E1.75 INCH MONTGOMERY MO EMERGENCY MNGR
AT INTERSECTION OF CC AND E.
&&
GOSSELINLocal storm report, May 22, 6:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 8 W SILEX 39.13N 91.21W
05/22/2011 M1.75 INCH LINCOLN MO TRAINED SPOTTER
&&
BRITTLocal storm report, May 22, 6:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL GASCONADE 38.67N 91.56W
05/22/2011 E0.70 INCH GASCONADE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, May 22, 6:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM WALL CLOUD LOOSE CREEK 38.51N 91.96W
05/22/2011 OSAGE MO TRAINED SPOTTER
SPOTTER IS LOOKING TO THE NORTHWEST
&&
KANOFSKYLocal storm report, May 22, 6:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 9 NW MEXICO 39.26N 91.99W
05/22/2011 AUDRAIN MO TRAINED SPOTTER
BARN BLOWN OVER ONTO HWY E NEAR THE INTERSECTION OF HWY
T...1 MILE WEST OF SKINNER
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:26 PM CDT | River Flood Warning | LSX | Saint Charles | 55 days |
| May 21, 10:55 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 3 days |
| May 22, 3:15 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Warren | 45 min |
| May 22, 3:59 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 46 min |
| May 22, 4:15 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 45 min |
| May 22, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Warren | 58 min |
| May 22, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 55 min |
| May 22, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Warren | 45 min |
| May 22, 5:02 PM CDT | Tornado Warning | LSX | Franklin, Warren | 45 min |
| May 22, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 45 min |
| May 22, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau, Osage | 40 min |
| May 22, 5:21 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery | 54 min |
| May 22, 5:27 PM CDT | Tornado Warning | LSX | Callaway, Montgomery | 48 min |
| May 22, 5:37 PM CDT | Tornado Warning | LSX | Saint Charles | 38 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Gasconade, Montgomery, Osage | 51 min |
| May 22, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Montgomery | 48 min |
| May 22, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage, Warren | 36 min |
| May 22, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike | 48 min |
| May 22, 6:12 PM CDT | Tornado Warning | LSX | Audrain, Callaway, Montgomery, Pike, Ralls | 33 min |
| May 22, 6:23 PM CDT | Tornado Warning | LSX | Callaway, Montgomery | 12 min |
| May 22, 6:28 PM CDT | Tornado Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Warren | 47 min |
| May 22, 6:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery, Pike | 58 min |
| May 22, 6:54 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.